Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Wichita, KS

April 30, 2003Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 2003, 7:51 PM CDT for Sumner County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 7:51 PM CDT (00:51 UTC)
Expired
Apr 30, 2003, 8:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 33 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 010051
SVRICT
KSC191-010145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 845 PM CDT.

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WELLINGTON...OR ABOUT 24
  MILES SOUTH OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 845 PM CDT.

LAT...LON 3735 9757 3726 9750 3735 9730 3747 9740

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:35 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 30, 7:35 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED APR 30 2003

WE HAVE ISSUED A QUICK UPDATE TO NARROW DOWN THE AREA WHERE THE
SEVERE WEATHER IS EXPECTED THIS EVENING. IT APPEARS MOST OF THE
ACTIVITY WILL TAKE PLACE ALONG AND EAST OF THE TURNPIKE. THE
REST OF THE FORECAST REMAINS UNCHANGED.

--------------------------------------------------------------------
COX

...MESO UPDATE...
LATEST LAPS SOUNDING SHOWD CAP WAS STILL HOLDING, BUT JUST BARELY.
VIS SATL SHOWD LN OF CU JUST S OF ICT AREA ACRS SUMNER/HARPER
COUNTIES. SUSPECT JUST A LTL MORE FORCING IS NEEDED TO ERODE CAP AND
RELEASE VRY UNSTABLE AIRMASS ACRS SCNTRL KS. THIS COULD COME FROM
INCREASED CONVERGENCE WITH SLGT BACKING OF NEAR SFC WNDS, AS USUALLY
OCCURS TWD 00Z. MID LVL COLD ADVCTN WITH APPROACHING TROF TO OUR W
COULD ALSO QUICKLY ERODE CAP AND ACT IN CONCERT, ALLOWING FOR RAPID
STM DVLPMT ACRS SCNTRL KS, PROBLY JUST S AND E OF ICT, BTWN 00Z-02Z.

POTNL FOR NEW TRIPLE POINT TO FORM ALG OKLA/KS BORDER AT DRYLN/CDFNT
INTERSECTION TO THE SW OF ICT THIS EVENING, SO SVR POTNL WITH
TORNADOES STILL A POSSIBILITY IF THIS WERE TO OCCUR.

WL CONT TO MONITOR SATL/RADAR AND MESO DATA AVBL.

KED

-----------------------------------------------------------
PREVIOUS DISCUSSION...
320 PM CDT WED APR 30 2003
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN
THE CONVECTION WILL BREAK OUT THIS AFTERNOON AND PLACEMENT. NEXT
CONCERN IS FOR TOMORROW AFTERNOON IN SOUTHEAST KANSAS IF THAT
ACTIVITY WILL DEVELOP OR NOT.

TONIGHT:
LATEST WATER VAPOR LOOP SHOWING A NICE SPEED MAX MOVING THROUGH THE
TEXAS PANHANDLE WITH ACARS AND PROFILER DATA SUPPORTING UPPER LEVEL
WINDS ON THE ORDER OF 70 TO 80KTS. THIS SPEED MAX IS PROGGED TO MOVE
THROUGH NORTHERN OK WHICH WILL AID IN PUSHING THE DRY LINE EASTWARD
ALONG WITH COOLING TEMPS ALOFT. AS A RESULT, WE SHOULD START TO SEE
STORMS FIRING ALONG THE DRY LINE AFTER 00Z. THE INITIAL CONVECTION
SHOULD START ACROSS NORTHEAST KANSAS NEAR THE WARM FRONTAL BOUNDARY
WHERE THE CAP IS WEAKER. HOWEVER, TOPS LATEST SOUNDING SHOWS
A VERY STRONG CAP OVER THAT REGION. FURTHER SOUTH IN SOUTH CENTRAL
KANSAS THE POTENTIAL LOOKS TO BE A LITTLE LATER STILL AS THE DRY
LINE PUSHES INTO THAT REGION LATER ON. WILL IT BE ENOUGH TO BREAK
THE CAP OVER US. IT IS HARD TO SAY. IF IT DOES BREAK, THEN MOST OF
THE ACTIVITY WILL BE MULTICELLULAR WITH SOME POTENTIAL FOR
SUPERCELLS ALONG THE WARM FRONT. ACTIVITY SHOULD LINGER THROUGH MUCH
OF THE EVENING AND THEN SLIDE INTO MISSOURI MAINLY AFTER MIDNIGHT.

TOMORROW:
MODELS SHOW THE SURFACE BOUNDARY SHIFTING TO SOUTHEAST KANSAS WITH
LITTLE IF ANY DRY AIR PUSHING IN. AS A RESULT, LARGE CAPES WILL ONCE
AGAIN BE IN PLACE TOMORROW AFTERNOON IN SOUTHEAST KANSAS. MODELS DO
SHOW MUCH WEAKER SHEAR IN PLACE WHICH WILL KEEP THE STORMS
MULTICELLULAR IN NATURE. THERE WILL BE A BOUNDARY IN PLACE IN THAT
REGION, BUT WILL IT BE THE INITIATOR OR WILL IT BE AN OUTFLOW
BOUNDARY. WE WILL HAVE TO WAIT AND SEE. THE NEXT PROBLEM FOR AIRLINE
FOLKS WILL THE EXTENT OF THE LOW CLOUDS TOMORROW. WE SHOULD SEE THE
LOW CLOUDS ON THE ORDER AOB 1KFT IN CENTRAL KANSAS PUSH INTO SOUTH
CENTRAL KANSAS BY DAYBREAK. TEMPERATURES WILL BE ON THE COOL SIDE
WITH COOLEST SPOTS BEHIND THE FRONT IN RUSSELL AND SALINA.

TOMORROW NIGHT-FRIDAY:
HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE NORTHERN PLAINS AND
ALLOW FOR CLEARING SKIES AND FAIRLY LIGHT WINDS. TEMPERATURES WILL
BE ALSO BE ON THE MILD SIDE WITH HIGHS MAINLY IN THE 70S.

SATURDAY-SUNDAY NIGHT:
ALL THREE MODELS SHOW THE NEXT UPPER LEVEL WAVE DIGGING OFF THE
COAST OF CALIFORNIA. THE GFS BRINGS THIS WAVE INTO THE CENTRAL
PLAINS BY SUNDAY MORNING. THIS IS THE QUICKEST MODEL WHICH LOOKS
PRETTY REASONABLE AT THE MOMENT AFTER LOOKING AT THE ENSEMBLE MEAN
AND CANADIAN SOLUTION. THE UKMET/ECMWF IS QUITE A BIT SLOWER, BUT
SINCE THE GFS IS THE MOST CONSISTENT MODEL SINCE THE LAST RUN WE ARE
GOING ALONG WITH ITS SOLUTION IN BRINGING SOME ELEVATED CONVECTION
TO THE CWFA SATURDAY. ON SUNDAY THE MODELS REALLY DIG AND CLOSE OFF
THIS UPPER LEVEL FEATURE IN NEBRASKA.  AS THIS SYSTEM DIGS, IT WILL
ALLOW FOR THE LOW LEVEL MOISTURE PUSH BACK INTO THE REGION AS THE
SURFACE LOW MOVES FROM THE SOUTHERN PLAINS INTO CENTRAL KANSAS. AS A
RESULT, WE WILL KEEP THE MENTION OF THUNDERSTORMS THROUGH MONDAY.

TUESDAY AND WEDNESDAY:
MODELS SHOW THE UPPER LEVEL LOW PUSHING TO THE GREAT LAKES REGION.
THIS WILL ALLOW FOR COOL HIGH PRESSURE TO BUILD INTO THE PLAINS. AS
A RESULT, TEMPERATURES WILL BE ON THE MILD SIDE WITH DRY CONDITIONS
EXPECTED.

FCSTID =   18/COX
ICT   57  75  51  71 /  40  10   0   5
HUT   53  73  49  69 /  30  10   0   5
EWK   54  73  50  69 /  30  10   0   5
EQA   58  75  52  70 /  50  10   0   5
WLD   59  77  52  72 /  40  20   5   5
RSL   50  71  47  67 /  30   5   0   5
GBD   50  71  47  67 /  30   5   0   5
SLN   53  72  47  67 /  30   5   0   5
MPR   54  73  50  69 /  30  10   0   5
CFV   63  82  56  73 /  40  30   5   5
CNU   62  79  54  72 /  50  30   5   5
K88   60  76  52  70 /  60  20   5   5

.ICT...NONE
COX
Hazardous weather outlook, Apr 30, 3:48 PM CDT, 4 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS SHOULD DEVELOP ACROSS THE REGION THIS AFTERNOON AND
CONTINUE INTO TONIGHT. STORMS LOOK TO DEVELOP THIS AFTERNOON ALONG
THE FRONT WHICH WILL BE DRAPED ACROSS CENTRAL KANSAS. THE AREA
GREATEST AT RISK WILL BE ALONG AND SOUTH OF A HOISINGTON TO
ELLSWORTH, TO SALINA LINE. MEANWHILE A DRY LINE WILL SURGE EASTWARD
ACROSS SOUTHWESTERN KANSAS, AND MOVE INTO SOUTH CENTRAL KANSAS LATER
IN THE AFTERNOON. STORMS ARE EXPECTED TO FIRE ALONG THIS DRY LINE IN
THE AFTERNOON, MAINLY FOR AREAS ALONG AND EAST OF HUTCHINSON TO
KINGMAN, TO ANTHONY LINE. THE STORMS SHOULD MOVE EASTWARD INTO
SOUTHEASTERN KANSAS DURING THE EVENING HOURS. THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL, HOWEVER ISOLATED
TORNADOES CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED LATER THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL PUSH INTO SOUTHEAST KANSAS BY THURSDAY
AFTERNOON. AHEAD OF THIS FRONT, VERY UNSTABLE CONDITIONS WILL BE IN
PLACE ONCE AGAIN. A FEW THUNDERSTORMS COULD FIRE ALONG THIS FRONT
THURSDAY AFTERNOON AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE BEST POTENTIAL FOR THESE THUNDERSTORMS WILL
BE MAINLY ALONG AND EAST OF A EUREKA TO WINFIELD LINE.

ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE SHOWERS AND
THUNDERSTORMS TO THE AREA AS SOON AS SATURDAY. THE THREAT FOR
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ/COX

In the hours before

Special weather statement, Apr 30, 7:10 PM CDT, 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Local storm report, Apr 30, 7:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0748 PM CDT WED APR 30 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0740 PM     AUGUSTA                  KS       0.75 INCH HAIL
04/30/2003  BUTLER

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:41 PM CDTSevere Thunderstorm WarningICTButler64 min
Apr 30, 8:05 PM CDTSevere Thunderstorm WarningICTSedgwick40 min
Apr 30, 8:29 PM CDTTornado WarningICTCowley46 min
Apr 30, 8:43 PM CDTSevere Thunderstorm WarningICTSedgwick47 min
Apr 30, 8:47 PM CDTSevere Thunderstorm WarningICTButler58 min
Apr 30, 8:50 PM CDTSevere Thunderstorm WarningICTGreenwood55 min
Apr 30, 9:05 PM CDTSevere Thunderstorm WarningICTSumner55 min
Apr 30, 9:13 PM CDTSevere Thunderstorm WarningICTCowley62 min
Apr 30, 9:17 PM CDTSevere Thunderstorm WarningICTWoodson43 min
Apr 30, 9:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Apr 30, 9:46 PM CDTSevere Thunderstorm WarningICTAllen29 min
Apr 30, 9:57 PM CDTTornado WarningICTCowley48 min
Apr 30, 10:13 PM CDTSevere Thunderstorm WarningICTAllen32 min
Apr 30, 10:24 PM CDTTornado WarningICTChautauqua36 min
Apr 30, 10:32 PM CDTSevere Thunderstorm WarningICTElk58 min
Apr 30, 10:43 PM CDTTornado WarningICTCowley47 min
Apr 30, 10:54 PM CDTSevere Thunderstorm WarningICTAllen, Neosho51 min
Apr 30, 10:54 PM CDTTornado WarningICTChautauqua51 min
Apr 30, 11:05 PM CDTSevere Thunderstorm WarningICTButler55 min
Apr 30, 11:33 PM CDTSevere Thunderstorm WarningICTMontgomery57 min
Apr 30, 11:41 PM CDTSevere Thunderstorm WarningICTChautauqua49 min
Apr 30, 11:44 PM CDTSevere Thunderstorm WarningICTAllen, Neosho46 min
Apr 30, 11:56 PM CDTSevere Thunderstorm WarningICTButler49 min
May 1, 12:05 AM CDTSevere Thunderstorm WarningICTMarion55 min
May 1, 12:16 AM CDTSevere Thunderstorm WarningICTKingman44 min
May 1, 12:23 AM CDTSevere Thunderstorm WarningICTReno67 min
May 1, 12:32 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner58 min
May 1, 12:47 AM CDTSevere Thunderstorm WarningICTCowley43 min
May 1, 1:03 AM CDTSevere Thunderstorm WarningICTMcPherson42 min
May 1, 1:20 AM CDTSevere Thunderstorm WarningICTChautauqua40 min
May 1, 1:25 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner50 min
May 1, 1:47 AM CDTSevere Thunderstorm WarningICTCowley43 min
May 1, 1:58 AM CDTSevere Thunderstorm WarningICTChautauqua62 min
May 1, 2:14 AM CDTFlash Flood WarningICTChautauqua5 hr
May 1, 2:18 AM CDTSevere Thunderstorm WarningICTMontgomery57 min
May 1, 2:27 AM CDTSevere Thunderstorm WarningICTCowley63 min
May 1, 2:45 AM CDTSevere Thunderstorm WarningICTLabette60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.